Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Start Meds, or Not?
Aug 24, 2012

I have been HIV Positive for 30 years and have never been sick and have never taken any meds. In fact my last illness was the Flu in 2000. My virus was sequenced and it is one of the early varities which has no resistance to meds.

For at least the last 6 years my CD4 Count has been consistent between 325 to 350. My CD4 ratio is also consistent, though low between 0.16 to 0.22. This is because my CD8 count is very high, 1600 to 2200. This is 2 to 3 times the high end of "normal". My immune system has done very well by itself. For these 6 years my Drs have recommended that I start Atripla or Complera. I would rather not start meds, but with such a high CD8 count I'm concerned that I might burn out or impair my immunity by overuse. What do you recommend?

Response from Dr. McGowan

I am glad that you have done so well for so long. It is true that, although we are understanding more about the immune system, we do not know enough. Your high CD8s could be keeping the virus in check, but this may not last. It is clear that your immune system is out of balance and this could set you up for infection or cancer (lymphoma)...but it is hard to quantify how high that risk would be.

I would recommend treatment to see what effect it would have on your counts. The concern is that the longer the imbalance remains, the harder it may be to ultimately correct. And after 30 years, I image, you are over the age of 50 (I am part of that club as well), and our CD4 cells do not recover as well as younger folks.

Best, Joe



Previous
ARVS or DEATH
Next
BROTHERSEX

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement